Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
161 Doctors are Online

87 years old. Suffering from persistent headache and nausea. On medication. Any advice?

User rating for this question
Very Good
Answered by

Practicing since : 1981
Answered : 922 Questions
Hi, my mother, 87, is suffering from persistent headache and nausea for the past number of weeks. She says that she has never experienced anythink quite like this in a long and complicated medical history, including heart by-pass 18 years ago. She is on a lot of various medications for many years for heart condition - hypertension, I guess and in more recent years, in relation to what is described as arthritis in her shoulders, arms and hands. She uses low level painkillers - solpadeine and paracetemol, for pain on a daily basis. These recent symptoms are causing her considerable worry. She's been living independently and indeed doing limited driving until recently but is quite debilitated just now.
Posted Mon, 31 Dec 2012 in Headache and Migraines
Answered by Dr. Anil Grover 1 hour later
Hi there,
Thanks for writing in.
I am a qualified and certified cardiologist and I read your mail with diligence.
As for 17 years post bypass surgery she did not have this symptom it is unlikely to be related to original disease. One definite possibility emerges, she is prone to atherosclerosis she had coronary artery atherosclerotic disease two decades ago now she has atherosclerosis of ciculatory system of brain and symptom of nausea supports this that is vetebro basilar insufficiency (VBI). VBI is aggravated by what you have mentioned arthritis of cervical spine or cervical spondylosis can lead to such a situation. In any case, persistent use of even paracetamol is not free from side effects she needs to be investigated. The conditions which your doctor would like to exclude will be:
1. Cervical Spondylosis
2. Intracranial mass including subdural hematoma in view of her age
3. Tension Headaches due to ill fitting dentures, arthritis or visual impairment
5. Trigeminal Neuralgia
Migraine usually is not a cause in person above 80 year old.
She is doing wise thing by not driving till this problem is resolved.
I hope that answers your question. Good luck.
If you have any more query I will be most happy to answer it.
Dr Anil Grover,
Cardiologist & Internist
M.B.;B.S, M.D. (Internal Medicine) D.M(Cardiology)
http://www/ WWW.WWWW.WW
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor